Oral Health Group
Feature

2003 Self Learning Assessment (February 01, 2003)

February 1, 2003
by Oral Health


QUESTION 5

Clinical success of an endosseous implant is dependent upon

Advertisement






1. design3. material used

2. surface topography4. loading

A. 1, 2, 3D. 4 only

B. 1 and 3E. All of the above

C. 2 and 4

Rationale

Surface topography and design have a major influence on healing at the implantation site and affect osseointegration. In addition, the topography orientates and guides locomotion of specific cell types, thus affecting cell shape and function.

Metals, ceramics, and polymers can be used in implantology. Biodynamic properties, which are recognized are biotolerance, bioinertia and bioactivity. Biotolerant materials are not rejected by living tissue but are surrounded by a fibrous “capsule.” Bioinert substances allow close apposition of bone to their surface leading to contact osteogenesis. Bioactive materials also allow formation of new bone but ion exchange with the host tissue leads to the formation of a chemical bond-bonding osteogenesis. This is the most desirable outcome.

Gold, stainless steel, and cobalt chromium are obsolete as metal dental implant materials and have been superseded by titanium and its alloys. Ceramics can make up an entire implant or, like titanium, can be applied in the form of a coating. Hydroxyapatite, tricalcium phosphate, and bioglass are the common bioactive ceramics in use. Since, however, ceramics have low flexural strength, their use as coatings over a strong material is the method of choice. Polymers have been used and, with their inherent flexibility, it is felt they mimic micromovement of the periodontal ligament. Loading of a new implant is of paramount importance. Healing must take place before full loading occurs since premature function may cause interruption in the healing bone phase. This in turn results in the formation of fibrous tissue. Thus a period of non-function or limited function must follow implant insertion.

REFERENCES

1.Sykaras, N., Iacopino, A.M., Marker, V.A. et al. Implant materials, designs, and surface topographies: Their effect on osseointegration. A literature review. Int J Oral Maxillofac Implants: 15:675-690. 2000.

2.Pilliar, A.M. Dental implants: materials and design. J Can Dent Assoc 56:857-860. 1990.

QUESTION 6

Which of the following will affect taste in your patient?

1. Age3. Trauma

2. Periodontal disease4. Drugs

A. 1, 2, 3D. 4 only

B. 1 and 3E. All of the above

C. 2 and 4

Rationale

Dentists are frequently consulted on taste matters and should be aware of such problems. Dysgeusia refers to a change in taste; hypogeusia to decreased taste appreciation; ageusia to complete loss of taste.

Taste remains relatively intact with age, but sense of smell has significant alteration across the lifespan. Such a diminished ability to smell can introduce complaints of impaired taste. Cause of diminished ability to detect changes of taste and smell can be due to systemic factors such as neurological disorders or upper respiratory conditions, as well as oral disease, be it candidiasis or periodontal diseases. Furthermore, trauma to the head and face can cause interference with the olfactory apparatus and thus affect taste. Complaints of impaired taste are usually due to smell disturbances which occur more frequently in the elderly.

Many of these disturbances are now found as a result of drug therapy. For example, in the treatment of rheumatoid arthritis, penicillamine is associated with a 25% incidence of dysgeusia. Metronidazole and griseofulvin may cause a metallic taste to develop. Captopril (an antihypertensive) may cause temporary ageusia in up to 20% of patients. Gold salts may cause a bitter taste which can precede an onset of stomatitis. Management of all these upset tastes requires close collaboration with the physician. Discontinuation of a causative drug, if warranted, and a change to alternative medication may be required.

REFERENCES

Ship, A.S., Chavez, E.M. Management of systemic diseases and chronic impairments in older adults: oral health considerations. Gen Dent Sept/Oct: 555-565, 2000.

QUESTION 7

Which of the following antibiotics can be associated with the complication of pseudomembranous colitis?

1. Erythromycin3. Cephalosporin

2. Ampicillin4. Clindamycin

A. 1, 2, 3D. 4 only

B. 1 and 3E. All of the above

C. 2 and 4

Rationale

Antibiotic-associated diarrhea (AAD) and colitis are important and increasingly frequent complications of antibiotic use. Infection with the microorganism Clostridium difficile is responsible for up to 20% of cases of AAD and virtually all cases of pseudomembranous colitis (PMC). It is estimated that approximately 5% of the population harbour C. difficile in their gut. Under normal conditions, these organisms cause no problems. However, if other gastrointestinal tract bacteria are suppressed because of antibiotic therapy, this allows for the proliferation of C. difficile, which are resistant to those same antibiotics and it is this proliferation which is responsible for the complications. Mortality can occur in 1.5% of cases. Although every commonly used antibiotic has been implicated in causing C. difficile diarrhea, it would appear that clindamycin has been the cause in up to 10% of cases. In recent years, there has been a significant increase in the prescribing of clindamycin, probably related to guidelines with respect to dental prophylaxis. It has been found that increased age and exposure to more than one antibiotic within 42 days are associated with an increased risk of C. difficile diarrhea. Concurrent illnesses, chronic antibiotic treatment, inflammatory bowel disease, HIV infection, and malignancy are other factors.

Dental practitioners must be aware of the significance of this disease and the risks associated with antibiotics, whether they are used for prophylaxis or treatment. Patients should be informed of the potential for diarrhea with antibiotic therapy and for the need of follow-up with their family physician should persistent diarrhea occur within two months of therapy. Prudent use of narrow spectrum antibiotics, for the shortest possible duration and for only those patients with well defined indications for prophylaxis or treatment, will minimize the risk.

REFERENCES

1.Bombassaro, A.M., Westmore, S.J., John, M.A. Clostridium difficile colitis following antibiotic prophylaxis for dental procedures. J Can Dent Assoc 67:20-22, 2001.

2.Compendium of Pharmaceuticals and Specialties (CPS). 35th edition. 2000.

QUESTION 8

Which of the following findings would cause you to suspect a potentially impacted maxillary canine in an 8-year-old boy with a Class I occlusion?

A. Absence of a permanent canine bulge superior to the deciduous canine

B. Radiographic evidence of root resorption of the lateral incisor

C. Radiographic evidence of root resorption of the central incisor

D. All of the above

E. None of the above

Rationale

Early detection of impacted maxillary canines is essential to avoid rapid resorption of maxillary incisor roots. Both buccally and palatally impacted canines are equally associated with such resorption. However, before the age of 10, resorption is not associated with canine impaction. It should be noted that, probably because of more advanced dental development, incisor root resorption is three times more prevalent in girls than boys of the same age.

The eruption path of the canine is not radiographically predictable before the age of 10. After 10, the alveolar contour is a good predictor of the unerupted canine position. It would seem that the maxillary lateral incisor is responsible for maxillary canine impaction in two ways. Initially, the lateral incisor root fails to provide buccal guidance to the erupting canine, resulting in palatal movement of the canine. Once so positioned, the lateral incisor root then impedes the canine from further eruption into the narrowing alveolus.

REFERENCE

1.Frank, C.A. Treatment options for impacted teeth. JADA 131:623-632, 2000.

2.TSAI, H.H. ERUPTION PROCESS OF UPPER PERMANENT CANI
NE. J CLIN PEDIATR DENT 25:175-179. 2001.

Answers to January 2003 SLSA Quiz

1. E

2. C

3. C

4. D


Print this page

Related


Have your say:

Your email address will not be published.

*